There have been several initiatives to get the word out about the dangers of mixing prescription medications.
Dr. Charles “C.K.” Babcock, a Clinical Assistant Professor at the Marshall University School of Pharmacy, says “I think we need to just keep saying the message we need it to be public knowledge.”
Most drug overdose deaths involve multiple substances and the West Virginia Health Statistics Center keeps track.
The number one drug found in overdose deaths is not heroin or prescription opioids. It’s benzodiazepines.
According to Dr. Babcock, “Having opiates and benzo’s together kills people. The CDC has put it out there several times. They’ve had several patient initiatives trying to get the word out to let people know that the combination of benzodiazepines and opiates kill people.”
You may know benzodiazepines by names like Valium, Xanax, alprazolam, and diazepam. They are typically prescribed for anxiety, sleeplessness and types of panic disorders, but can also be bought illegally.
Dr. Babcock says, “A lot of times we describe it as freeze dried alcohol. So if you think of how alcohol can put you off balance if you think about how alcohol can slow down your thoughts and decrease your inhibitions that’s pretty much how benzodiazepines work and your brain because they actually work on the same receptors.”
According to Dr. Carl Hart, a Neuroscientist, “The problem is when people combine drugs like alcohol or benzodiazepines which are drugs like Xanax or even antihistamines they all scope can be problematic when you combine them with opioids.”
Dr. Hart studies the effects of drugs on humans, he wrote the book High Price. His main concern is the same as Dr. Babcock’s, educating the public on the dangers of mixing certain medications.
“We know the vast majority of people who die from an opioid related deaths do so in large part because they combine opioids with another sedative,” said Dr. Hart.
According to Dr. Babcock, “Both of those drugs by themselves can slow your breathing and when you put them together they can stop someone from breathing all together and kill them.”
Both of these experts say it’s time to get the word out.
Dr. Hart advises, “If you’re going to use opiates please be careful about combining them with other sedatives.”
That’s why the CDC says anyone prescribed a opioid in combination with a benzodiazepine, should also get another prescription.
“So we need to be writing for a whole lot more naloxone than we are, truth be told,” Dr. Babcock added.
Dr. Babcock has one last warning about the number one way people become addicted, “Something like 70% of my patients starting using an opiate from someone else who had it prescribed to them.”
If you or someone you love are taking a benzodiazepine or an opiate and are drinking or taking antihistamines, these doctors are warning you it can stop the heart and recommend getting a prescription for naloxone.